Adverse Drug Event Complaints Jumped 90% in 4 Years: Report

According to a quarterly report issued on adverse drug events submitted to federal health officials, the number of complaints associated with prescription medications has jumped 90% over the last four years. 

The Institute for Safe Medication Practices (ISMP) released their QuarterWatch (PDF) report earlier this month, analyzing adverse drug events reported to the FDA during the first quarter of this year. The number of problems reported during the first quarter of this year was 23.8% higher than the last quarter of 2011, and 30.1% higher than the first quarter of 2011.

Overall, the FDA received 57,393 reports involving harmful drug side effects and complications during the first quarter of 2012. ISMP calculates that there are now an additional 27,290 side effect reports submitted to the FDA each quarter when compared to 2008 and prior years.

Did You Know? Millions of Philips CPAP Machines Recalled

Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.

Learn More

The report suggests several factors that may be responsible for the increase, with the largest increase coming from a 40% increase in reports for drugs seen in all four years. Special circumstances involving the side effects of a few high-profile drugs, like Chantix and Pradaxa, accounted for 37% of the increase, and reports for new drugs not widely used in 2008 account for about 23% of the increased number of reports, according to ISMP.

The report also criticized the FDA for giving waivers to drug manufacturers, which allows them to avoid making reports about adverse events that they do not consider serious. This has made data from the adverse event reporting system irregular, ISMP argues.

“The FDA waiver policy has three drawbacks. Granting waivers rather than establishing a uniform standard means comparisons between drugs can be misleading because thousands of non-serious reports might not have been submitted for one drug because of a waiver,” the report concludes. “Also, many non-serious events – such as palpitations or nausea – can be harbingers of far more serious ones. Finally, companies differ in how they apply the definition of ‘not serious.’”

In this quarter, ISMP looked at signs of withdrawal problems linked to the antidepressant Cymbalta, Actos bladder cancer problems, hypersensitivity reactions linked to the blood pressure drug Tekturna, and reports of blood clots linked to the new blood thinner Xarelto.

0 Comments

"*" indicates required fields

Share Your Comments

I authorize the above comments be posted on this page*

Have Your Comments Reviewed by a Lawyer

Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.

NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

This field is for validation purposes and should be left unchanged.

More Top Stories